Oklahoma, 2009

Hail in Oklahoma, September 21, 2009

September 21, 2009 · NWS SHV · 1 event in 1 county or zone

Severe thunderstorms developed late in the evening across eastern and southeast Oklahoma. These storms accompanied a cold front which moved into the region from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed late in the evening across eastern and southeast Oklahoma. These storms accompanied a cold front which moved into the region from the northwest. A very unstable airmass was present ahead of the storms and temperatures were cold enough aloft such that the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 21, 8:27 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 21, 8:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
927 PM CDT MON SEP 21 2009

.DISCUSSION...
LINE OF STORMS HAS DEVELOPED ALONG A COLD FRONT FROM EASTERN
OKLAHOMA...SOUTHWEST INTO NORTHCENTRAL TEXAS. THE LINE WAS MOVING
EAST WHILE MOST INDIVIDUAL STORMS WERE MOVING NORTHEAST ALONG THE
LINE. NUMEROUS WARNINGS FOR WINDS AND HAIL HAVE BEEN ISSUED WITH
THIS CONVECTION. CLOUD TOP TEMPS SUGGEST LINE HAS REACHED MAX
INTENSITY AND STORMS SHOULD BEGIN TO SLOWLY DECREASE IN INTENSITY.
HOWEVER...WILL HAVE TO WATCH FOR NEW DEVELOPMENT AHEAD OF THE
CURRENT LINE...AND HAVE SEEN SOME SIGNS OF THIS IN MCCURTAIN COUNTY
ALREADY.

NEW NAM RUN SLOWS FRONT TO A CRAWL AS IT ENTERS THE CWA TOWARD
MORNING...WITH CONVECTION WEAKENING AS ASSOCIATED SHORT WAVE RACES
OFF TO THE NORTHEAST. THIS LOOKS LIKE A REASONABLE SOLUTION.
PROBLEM IS...IF THE FRONT MAKES IT INTO THE NORTHWEST PART OF THE
CWA AND STALLS...WITH CLOSED UPPER LOW FORECAST TO REMAIN OVER WESTERN
KANSAS...THEN THE CURRENT FLASH FLOOD WILL NEED EXTENDING BEYOND
TUESDAY. IF THE FRONT ENDS UP NORTH AND WEST OF THE CWA...THEN THE
CONCENTRATED HEAVY RAIN MAY ALSO END UP OUT OF THE AREA. WILL ALLOW
THE THE NEXT SHIFT TO REVIEW THE FRONTAL POSITION AND MAKE THE
DECISION TO EXTEND THE CURRENT WATCH BEYOND NOON TUESDAY.

CURRENT GRIDS LOOK OK FOR NOW...SO NO UPDATES TO PRODUCTS AT THIS
TIME.

&&

.AVIATION...
SOMEWHAT DIFFICULT FORECAST IN STORE FOR THE NEXT 24 HOURS. RADAR
IMAGERY INDICATES A LINE OF THUNDERSTORMS WITH ECHO TOPS AROUND
45KFT MOVING ACROSS EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS THIS
EVENING. EXPECT THIS LINE WILL TURN INTO MAINLY A HEAVY RAIN EVENT
BEFORE REACHING DEQ AND TXK BY 22/06Z. THIS LINE OF STORMS IS
PUSHING AHEAD OF A COLD FRONT WHICH IS EXPECTED TO ADVANCE EAST AS
FAR AS A LIT...TXK...LFK LINE BY AROUND 22/12Z...BEFORE STALLING.
PROFILER DATA INDICATES ALMOST STRAIGHT SOUTHERLY FLOW ACROSS THE
REGION AHEAD OF THE FRONT...INDICATING A GOOD FETCH OF GULF MOISTURE
INTO THE AREA. THEREFORE FEEL CONFIDENT IN INTRODUCING LOWER AND
MORE WIDESPREAD CEILINGS...AOA OVC010...INTO THE 22/06Z TAF PACKAGE
FOR ALL AIRPORTS. WITH THE COLD FRONT EXPECTED TO LINGER FROM
NORTHEAST TO SOUTHWEST ACROSS THE FORECAST REGION THROUGH EARLY
WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL BE AN ISSUE THROUGHOUT
THIS TIMEFRAME...AND LIKELY EVEN THROUGH LATE WEDNESDAY. EXPECT IN
AND OUT MVFR CONDITIONS WITH SHOWERS/THUNDERSTORMS DUE TO PERIODS OF
HEAVY RAIN REDUCING VISIBILITY...AND PATCHY LOW CEILINGS.  /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  83  68  83  67 /  50  70  40  30  40
MLU  71  85  69  85  69 /  30  70  50  50  40
DEQ  68  76  65  79  63 /  60  80  30  20  20
TXK  70  79  67  83  66 /  60  80  40  30  30
ELD  70  84  68  84  67 /  50  70  50  50  40
TYR  72  79  67  80  65 /  50  70  40  20  20
GGG  71  81  68  83  66 /  50  70  40  30  30
LFK  72  84  69  83  68 /  40  70  50  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
     MORNING FOR THE FOLLOWING ZONES: ARZ050-051-059-060-070.

LA...NONE.
OK...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
     MORNING FOR THE FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
     MORNING FOR THE FOLLOWING ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, Sep 21, 10:19 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1119 AM CDT MON SEP 21 2009

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
221630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-SMITH-GREGG-
1119 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE PUSHING INTO THE RED RIVER VALLEY REGION
OF NORTHEAST TEXAS AND ADJACENT SECTIONS OF SOUTHEAST OKLAHOMA
AND SOUTHWEST ARKANSAS TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
MAY BE OCCURRING OVER THE AREA LATE THIS AFTERNOON AND EVENING...THEN
BECOME MORE WIDESPREAD AND NUMEROUS AS THE FRONT NEARS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE TONIGHT WITH FLASH FLOODING
DEVELOPING DUE TO NEARLY SATURATED SOILS. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE WITH HIGH WINDS AND LARGE HAIL.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING
AND POSSIBLY INTO THE AFTERNOON ON TUESDAY...WITH A CONTINUED THREAT
FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY SEVERE WEATHER.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ126-138-149>153-
165>167-221630-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
MARION-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1119 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO BECOME MORE
WIDESPREAD DURING THE PREDAWN HOURS...AS A COLD FRONT SLOWLY
APPROACHES THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE
AREA ON TUESDAY. SOME LOCALLY HEAVY RAINFALL MAY OCCUR...WHICH MAY
RESULT IN MINOR LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 4:11 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT MON SEP 21 2009

LAZ017-TXZ167-212300-
SABINE-
511 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     SABINE...
IN EASTERN TEXAS...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEMPHILL...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF PINELAND...OR 15 MILES
WEST OF TOLEDO BEND DAM...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

18
Special weather statement, Sep 21, 8:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT MON SEP 21 2009

OKZ077-220330-
MCCURTAIN-
930 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...MOUNT HERMAN...PICKENS...
     RINGOLD...SHERWOOD...SMITHVILLE AND WATSON...

AT 926 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR RINGOLD...TO
HONOBIA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. IF THE STORMS WITHIN THIS LINE INTENSIFY FURTHER...A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.

18

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
September 21, 8:45 PM CST
Where
McCurtain County, Battiest
Measured
1 in hail
Reported by
Public
Coordinates
34.400, -94.930

Dime to quarter sized hail fell near the town of Battiest, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195841.